MAUDE Adverse Event Report: STRYKER GMBH PLATE ANCHORAGE MTP / VERSION V1 - LEFT; PLATE, FIXATION, BONE

STRYKER GMBH PLATE ANCHORAGE MTP / VERSION V1 - LEFT; PLATE, FIXATION, BONE
Model Number PLP10341
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 02/23/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that about 7 months after a left toe fusion, the patient developed sudden pain with walking and returned to their doctor for evaluation.X-rays were taken and show fractures in the plate.There is a surgery planned to remove the implant on (b)(6) 2023.
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.A review of the device history is not possible because the lot number was not communicated.Should additional information become available, it will be provided in a supplemental report.H3 other text : no confirmation has been received that the implant has been removed.
 
Event or Problem Description
It was reported that about 7 months after a left toe fusion, the patient developed sudden pain with walking and returned to their doctor for evaluation.X-rays were taken and show fractures in the plate.The device was removed from the patient.
 
Additional Manufacturer Narrative
Please note the corrections to b5, d9/h3, h6 method, h6 results, h6 conclusion and h6 health impact codes.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged event.The device inspection revealed the following: the received plate was found to be fractured from the compression hole.All the four fractured surfaces showed similar characteristic.The fracture surfaces presented a deformation such that the original fracture surface, or the fracture initiation site could not be identified.Such a fatigue deformation is due to overloading, gradually over an extended period of time.The cyclic loading causes the surfaces to gradually separate and rub against each other, causing abrasion and ultimately deformation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The below investigation is based on the information and facts available at the time of assessment.If any further information is made available, the investigation will be reassessed.Based on the surgery report and the x-rays shared, a formal medical opinion was sought.The hcp opined the following points: "1) the patient (f, 50yr, bmi 26.5) was operated on (b)(6) 2022 for hallux rigidus of the left foot with a stryker anchorage mtp plate, an arthrodesis was performed of the mtp1 joint.2) the aftercare was 2 months of non-weightbearing.3) on (b)(6) 2022, wound looks good, (x-rays are reported to be good, not in our possession.Oxycodone and voltaren prescribed).4) on (b)(6) 2022, next check up, reported to have well healed clinically.Patient reports no pain, unclear how much pain medication is still used.X-rays were taken, according to the report it shows a well healed arthrodesis.There is no change in the prescribed medication, which is suggestive of the fact the patient is still using both oxycodone and voltaren.If the arthrodesis healed that amount of medication should not be necessary anymore.We have prints of the x-rays(print-outs) in our possession which show a remaining line present in the joint, which suggest the arthrodesis did not fully bridge yet and is not consolidated fully yet in my opinion.It is seen in all 3 directions on this printout.This remaining line which is visible is suggestive for at least a delayed union and maybe a non-union.In my opinion these x-rays do not show a well healed arthrodesis.5) partial weightbearing is started, based on pain and swelling.Pain medication remains the same, if i understand it correctly from the report.Plan is to return in a month if needed, based on progression and or/ complaints.6) last report is on (b)(6) 2023.Check up because of pain and a ¿popping¿ sound which was registered.Patient had a massage recently, and someone had been standing on the foot as well.No medication was used anymore before these events.The x-rays (also printouts in our possession) show a broken plate in the compression (not the lagscrew hole as mentioned in the surgical report) screw hole of the mtp plate.Other things that can be noted are that it is still debatable whether the arthrodesis is fully healed, the joint line is still visible in more than 1 direction and little callus formation is visible as well.This is suggestive for a non-union of the arthrodesis.7) a well healed arthrodesis would not lead to plate breakage.8) a not fully healed arthrodesis/ non-union could explain the plate breakage, since the plates are only intended to assist in the bone healing for a limited amount of time, there are warnings and cautions available in the labelling describing these risks.If the healing takes too long, and there is movement in the joint for too long this will effect the plate-screw construct and may lead to fatigue.And by that to implant breakage.Based on the above observations, it is likely the plate broke due to multifactorial reasons which are procedure and patient related.As mentioned the x-ray printouts are suggestive for a non-union of the arthrodesis which can explain implant breakage.The case can be reopened if the high quality x-rays are obtained for all given timepoints, this would help to confirm what is currently seen on the printouts." [original statements].The instructions for use clearly states that: "these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason, post-operative instructions and warnings to patients are extremely important.External immobilization e.G., bracing or casting may be employed until x-rays or other procedures confirm adequate bone consolidation.The licensed healthcare professional must warn the patient that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity, trauma, mal-union or non-union and that the device has a finite expected service life and may need to be removed at some time in the future." [original statements].

Brand Name
PLATE ANCHORAGE MTP / VERSION V1 - LEFT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16929681
Report Number0008031020-2023-00184
Device Sequence Number12496317
Product Code HRS
UDI-Device Identifier07613252260417
UDI-Public07613252260417
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K083447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberPLP10341
Device Catalogue NumberPLP10341
Device Lot NumberY16748
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer08/08/2023
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date08/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/10/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age50 YR
Patient SexFemale
Patient Weight79 KG